Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 10, NWS Lubbock, TX

March 15, 201824 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 15, 2018, 8:55 PM CDT for 24 counties in Texas. It took effect at Mar 16, 2018, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 8:55 PM CDT (01:55 UTC)
In effect from
Mar 16, 2018, 11:00 AM CDT
Expired
Mar 16, 2018, 9:00 PM CDT
In force
10 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3418 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WWUS84 KLUB 160155
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
855 PM CDT Thu Mar 15 2018

TXZ021>035-039-040-161100-
/O.EXP.KLUB.FW.W.0009.000000T0000Z-180316T0200Z/
/O.UPG.KLUB.FW.A.0010.180316T1700Z-180317T0200Z/
/O.NEW.KLUB.FW.W.0010.180316T1600Z-180317T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Yoakum-Terry-
855 PM CDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT FRIDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH
PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE...


The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 11 AM to 9 PM CDT Friday. The
Fire Weather Watch is no longer in effect. 

* Timing...A Red Flag Warning is in effect on Friday from 11 am 
  through 9 pm.
 
* Wind...West at 20 to 30 mph with gusts to 40 mph on Friday.

* Humidity...Between 5 and 10 percent on Friday.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ036>038-041>044-161100-
/O.UPG.KLUB.FW.A.0010.180316T1700Z-180317T0200Z/
/O.NEW.KLUB.FW.W.0010.180316T1600Z-180317T0200Z/
Crosby-Dickens-King-Lynn-Garza-Kent-Stonewall-
855 PM CDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT FRIDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH
PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 11 AM to 9 PM CDT Friday. The
Fire Weather Watch is no longer in effect. 

* Timing...A Red Flag Warning is in effect on Friday from 11 am 
  through 9 pm.

* Wind...West wind 20 to 25 mph with gusts to 35 mph.

* Humidity...Between 5 and 10 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop could spread rapidly. 
  Outdoor burning is discouraged.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
2 follow-up statements
793 
WWUS84 KLUB 161047
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
547 AM CDT Fri Mar 16 2018

TXZ021>025-027>031-033>037-039>043-170200-
/O.NEW.KLUB.FW.A.0011.180318T1700Z-180319T0200Z/
/O.CON.KLUB.FW.W.0010.180316T1600Z-180317T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
Kent-
547 AM CDT Fri Mar 16 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE FAR SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS...AND ROLLING
PLAINS... 
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON 
THROUGH SUNDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY 
FOR THE FAR SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS...AND WESTERN
ROLLING PLAINS...

The National Weather Service in Lubbock has issued a Fire Weather
Watch, which is in effect from Sunday afternoon through Sunday
evening. 

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 11 AM to 9 PM CDT Friday.

* Timing...A Red Flag Warning is in effect today from 11 am
  through 9 pm. The Fire Weather Watch is in effect Sunday
  afternoon and evening.

* Wind...out of the West, generally at 20 to 30 mph with gusts to
  45 mph today, with stronger winds across the north. Similar or
  higher wind speeds are expected on Sunday.

* Humidity...Between 5 and 10 percent both today and Sunday.

* Fuels...Are Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$

TXZ026-032-038-044-170200-
/O.CON.KLUB.FW.W.0010.180316T1600Z-180317T0200Z/
Childress-Cottle-King-Stonewall-
547 AM CDT Fri Mar 16 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE FAR SOUTHEAST TEXAS PANHANDLE AND THE EASTERN ROLLING
PLAINS...

* Timing...A Red Flag Warning is in effect today from 11 am 
  through 9 pm. 

* Wind...West wind 20 to 30 mph with gusts to 40 mph.

* Humidity...Between 5 and 10 percent.

* Fuels...Extremely dry.

* Impacts...Any fires that develop could spread rapidly. 
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
651 
WWUS84 KLUB 170208 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
908 PM CDT Fri Mar 16 2018

TXZ021>025-027>031-033>037-039>043-170330-
/O.EXP.KLUB.FW.W.0010.000000T0000Z-180317T0200Z/
/O.CON.KLUB.FW.A.0011.180318T1700Z-180319T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
Kent-
908 PM CDT Fri Mar 16 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE FAR SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS...AND WESTERN
ROLLING PLAINS...

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR THE FAR SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS...AND
ROLLING PLAINS...

The National Weather Service in Lubbock has allowed the Red Flag
Warning to expire. A Fire Weather Watch for Sunday afternoon and 
evening remains in effect.

* Timing...A Fire Weather Watch is in effect Sunday afternoon and
  evening. 

* Wind...West generally at 20 to 30 mph with gusts to 45 mph are 
  expected on Sunday. 

* Humidity...Between 5 and 10 percent Sunday.

* Fuels...Are Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$

TXZ026-032-038-044-170315-
/O.EXP.KLUB.FW.W.0010.000000T0000Z-180317T0200Z/
Childress-Cottle-King-Stonewall-
908 PM CDT Fri Mar 16 2018

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR THE FAR SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS...AND
ROLLING PLAINS.

Relative humidities are slowly increasing and wind speeds slowly
decreasing as we head into tonight. This will alleviate fire
weather conditions heading into Saturday. However, a cold front
will push across the region arriving after midnight across the
northern Rolling Plains and northern South Plains. Wind directions
will change to the northeast with speeds between 10 to 15 mph for
any ongoing fires across the forecast area.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 15, 5:57 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 15, 5:57 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
557 PM CDT Thu Mar 15 2018

.AVIATION...
Windy continues will prevail the remainder of the afternoon well
into the evening hours with speeds only diminishing to near 20
mph overnight. Blowing dust (with the possible addition of smoke
at KPVW from a wildfire about 50miles west of Lubbock) will bring
periods of MVFR visibility. More wind and dust tomorrow though
mostly VFR conditions are expected. Just not pleasant flying VFR.

&&

.UPDATE...
Expanded the wind advisory eastward to the edge of the escarpment
given the observed trends.  The speeds should start to diminish
after sunset with the advisory valid until 9pm.  Wind speeds will
remain up near 20 mph tonight.

We continue to analyze data for tomorrow's winds and RH and will
likely be upgrading tomorrow's fire weather watch to a red flag
warning near the current red flag warning's expiry at 9pm.

Elevated cumulus is evident on visible satellite. There is a low
risk of a storm or two popping up this evening. The primary
hazards will be downburst winds (under fairly benign looking
storms) and the occasional flash of lightning.

&&

.PREV DISCUSSION... /issued 340 PM CDT Thu Mar 15 2018/

DISCUSSION...
Fire weather concerns remain the main story in the forecast along
with some breezy to windy days ahead.

Mid-level cloud deck developed as the models indicated yesterday
but the aerial coverage was a bit smaller than expected. Timing
is also pretty much on track and the band of mid-level clouds is
moving east of the area. GOES-16 Meso1 scans shows that any form
of clouds that could produce precipitation are well east of the
area and elevated CU field pushing in from the west likely won't
have any precip reaching the ground with it so have removed any
PoPs for tonight. Wind speeds are ramping up out west and we are
starting to see conditions fall into Red Flag criteria so will let
the current warning and wind advisory continue. Boundary layer
never really decouples overnight so we will see continued strong
wind speeds through the night into tomorrow with a gradual shift
to the west as well. This will help to hold low temperatures a few
degrees warmer than this morning thanks to the ongoing mixing
through the night. In contrast to today, wind speeds will be
decreasing through the day Friday as the upper-level level low
continues to push across the Central Plains allowing the pressure
gradient to relax through the day. However, any low-level moisture
will rapidly push east with dewpoints falling into the single
digits by the afternoon. High temperatures will be cooler than
today especially across the Caprock but we should still see low
80s across the Rolling Plains due to good downslope component
coming off the Caprock.

A weak cold front will push in from the northeast Saturday morning
with the general consensus in the models getting the front as far
west as the edge of the Caprock by Saturday afternoon. This will
give us a brief reprieve from the fire weather conditions as
dewpoints behind the front could manage to get into the low 40F
range. The front will knock highs back into the low to mid 70s but
there is some uncertainty on how strong the cold airmass will be
behind this front. We could be a few degrees cooler than this if
we get a good surge behind the front. The dryline starts to slosh
west overnight Saturday into Sunday morning as a strong mid-level
trough pushes across the western U.S. towards the Rockies. Flow
aloft will become increasingly cyclonic with time which will start
the development of a surface trough near the TX/NM state line
helping to pull the moisture west. As we head through the day
Sunday, increasing wind speeds through the depth of the atmosphere
combined with veering to the west will rapidly mix the
dryline/surface trough east of the area through the day Sunday.
Downslope warming and drying will probably result in another
critical fire weather day Sunday afternoon depending on if we can
warm temperatures across the Caprock out of the upper 60s/lower
70s. Monday remains a bit uncertain as the mid-level trough
continues to strengthen, deepening into a closed low across the
Central Plains. Models try to wrap moisture around the low both
aloft and at the surface while pushing a cold front into the area
during the day Monday. This will likely be another day with
breezy to windy conditions in the morning and gradually decreasing
in speed through the day.

We should finally have a break from breezy to windy conditions
Tuesday through Thursday as we see weak ridging aloft approach the
region from the west. Decent low-level moisture return may also
occur by the very end of the forecast but the models are already
starting to decrease how much moisture there is so we aren't too
confident seeing any relief from the current dry and dusty
pattern.

Jordan

FIRE WEATHER...
Fire weather conditions are slowly worsening across the region
although we are still above critical levels at the time of this
AFD. We will likely see a window of Red Flag conditions
especially along and west of I-27/US 87 before sunset as wind
speeds ramp up and drier air pushes into the region.

Wind speeds will remain around 15-25 to 20-30 mph overnight
tonight but wind directions will swing more towards the west
through the morning. Friday will see Red Flag conditions through
the first half of the day but wind speeds will decrease through
the afternoon providing some relief from red flag conditions late
in the day.

The next day with potential critical fire weather will be Sunday
as another storm system swings across the Rockies and strengthens
as it swings into northern OK/southern KS late in the day Sunday.
Some moisture recovery will take place behind a cold front on
Saturday but low-level moisture will quickly be pushed east
through the day Sunday. Wind speeds will once again climb into the
20-30 mph range so we will need to watch this day for a Fire
Weather Watch.

Monday is looking more uncertain as strong wind speeds will be in
place early in the day being a hold-over from Sunday. A weak front
will try to push across the region on Monday which would bring in
slightly higher moisture levels while also keeping temperatures
down closer to normal. Wind speeds will be decreasing through the
day after shifting to the northwest behind the front so there may
be a narrow window for Red Flag conditions early in the day.

Jordan

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for TXZ021>044.

Red Flag Warning until 9 PM CDT this evening for TXZ021>035-039-
040.

Wind Advisory until 9 PM CDT this evening for TXZ021>024-027>030-
033>036-039-040.

&&

26/99/26
Hazardous weather outlook, Mar 15, 8:38 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
838 PM CDT Thu Mar 15 2018

TXZ021>044-170145-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
838 PM CDT Thu Mar 15 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Elevated to near critical fire weather conditions are expected
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather is expected again on Friday. A Red Flag
Warning is effect from late morning through mid-evening on Friday.

Wind and fire weather concerns are expected on Sunday and Monday.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 5:34 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Floyd, Hale, Hall and 4 more8 hr
Mar 16, 5:47 AM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more33 hr

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.